Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 301, NWS Sioux Falls, SD

August 2, 2001Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2001, 9:28 AM CDT for Buena Vista County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 2, 2001, 9:28 AM CDT (14:28 UTC)
Expired
Aug 2, 2001, 9:45 AM CDT
In force
17 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Buena Vista County, IA

The radar

The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS53 KFSD 021428
SVRFSD
IAC021-021445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 AM CDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 945 AM CDT

* AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF MARATHON TO 5
  MILES SOUTH OF NEWELL...OR FROM 16 MILES SOUTH OF SPENCER TO 11
  MILES SOUTHEAST OF STORM LAKE...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALBERT CITY...NEWELL AROUND 935 AM CDT
  
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4290 9504 4256 9507 4256 9493 4292 9493

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 AM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 2, 3:30 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT THU AUG 2 2001

SHWRS/TSTMS AFFECTING FAR SERN CWA NEAR STORM LAKE ATTM...AND ALSO
APPROACHING SWRN CWA FM NEB. OBVIOUSLY THE CHANCES OF SHWRS/TSTMS
WILL HAVE TO BE COVERED FOR IN SRN CWA FOR MOST OF TDA INTO TNGT
AS TROPICAL RIDGE RIDERS INTERACT WITH LINGERING LOW LVL BOUNDARY.
THERE IS EVEN A CHANCE OF DVLPMT FURTHER N IN CWA AS TROPICAL
MOISTURE INTERACTS WITH NRN STREAM AND WITH RETURN SELY FLW THRU
850MB BY LATE AFTN INTO TNGT. ONLY PLACE THAT COULD BE PROTECTED
IS SWRN MN AND ADJ NWRN IA THRU TNGT AS LOW LVL RDG HOLDS...BUT
THESE AREAS PROBABLY ALSO HAVE THE BEST CHCS FOR NGTTIME AND EARLY
MRNG FOG. HIGH TEMPS TDA AND MAYBE FRI MAY BE TEMPERED BY CLDS AND
HUMIDITY ESP IN SRN CWA. BEST CHC MIXING TO LWR TO MID 90S WL BE
NWRN CWA NR HON...MHE...AND CHB FRI...OTRW MID TO UPR 80S MAY BE
THE BRULE.

.FSD...NONE
RYRHOLM

In the hours before

Local storm report, Aug 2, 9:08 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 AM CDT THU AUG 02 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 AM    (SUX)SIOUX CITY ARPT      IA   61 MPH TSTM GUST
08/02/01   WOODBURY                       RECORDED ON AUTOMATED
                                          EQUIPMENT.

0740 AM    NORTH SIOUX CITY          SD   1.25 INCH HAIL
08/02/01   UNION

0740 AM    NORTH SIOUX CITY          SD   60 MPH TSTM GUST
08/02/01   UNION

0742 AM    NORTH SIOUX CITY          SD   1.25 INCH HAIL
08/02/01   UNION                          REPORTED BY STORM
                                          SPOTTER.

0742 AM    NORTH SIOUX CITY          SD   60 MPH TSTM GUST
08/02/01   UNION                          TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0745 AM    NORTH SIOUX CITY          SD   1.75 INCH HAIL
08/02/01   UNION

0747 AM    SIOUX CITY                IA   70 MPH TSTM GUST
08/02/01   WOODBURY                       MEASURED BY TV STATION
                                          EQUIPMENT. POWER OUT.
                                          REPORTED BY MEDIA.

0750 AM    SIOUX CITY                IA   WIND DAMAGE
08/02/01   WOODBURY                       TREE DAMAGE. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0750 AM    (SUX)SIOUX CITY ARPT      IA   63 MPH TSTM GUST
08/02/01   WOODBURY                       MEASURED BY AUTOMATED
                                          OBSERVING EQUIPMENT.

0750 AM    SIOUX CITY                IA   1.75 INCH HAIL
08/02/01   WOODBURY

0750 AM    SIOUX CITY                IA   98 MPH TSTM GUST
08/02/01   WOODBURY                       NUMEROUS POWER LINES
                                          DOWN IN SIOUX CITY
                                          METRO AREA. RECORDED BY
                                          STORM SPOTTER WEATHER
                                          STATION.

0750 AM    1 W SIOUX CITY            IA   .88 INCH HAIL
08/02/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0820 AM    3 NE MOVILLE              IA   60 MPH TSTM GUST
08/02/01   WOODBURY                       LARGE TREE BLOWN DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:29 AM CDTSevere Thunderstorm WarningFSDPlymouth31 min
Aug 2, 7:45 AM CDTSevere Thunderstorm WarningFSDWoodbury30 min
Aug 2, 7:57 AM CDTSevere Thunderstorm WarningFSDPlymouth33 min
Aug 2, 8:10 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Woodbury35 min
Aug 2, 8:33 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux27 min
Aug 2, 8:38 AM CDTSevere Thunderstorm WarningFSDCherokee37 min
Aug 2, 8:52 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay, O'Brien38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.